Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Blacksburg, VA

May 16, 2010Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 16, 2010, 3:04 PM EDT for Bland County, Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 3:04 PM EDT (19:04 UTC)
Expired
May 16, 2010, 9:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WGUS51 KRNK 161904
FFWRNK
VAC021-185-170100-
/O.NEW.KRNK.FF.W.0028.100516T1904Z-100517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA
  EAST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUITER...
  KIMBERLING...HICKSVILLE AND BASTIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3716 8140 3720 8104 3708 8101 3705 8140

$$

DS
3 follow-up statements
028 
WGUS71 KRNK 162017
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT SUN MAY 16 2010

VAC021-185-170100-
/O.CON.KRNK.FF.W.0028.000000T0000Z-100517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-
417 PM EDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TAZEWELL AND SOUTHERN BLAND COUNTIES...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUITER...
KIMBERLING...HICKSVILLE AND BASTIAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3716 8140 3720 8104 3708 8101 3705 8140

$$

DS
202 
WGUS71 KRNK 162212
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT SUN MAY 16 2010

VAC021-185-170100-
/O.CON.KRNK.FF.W.0028.000000T0000Z-100517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-
612 PM EDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TAZEWELL AND SOUTHERN BLAND COUNTIES...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN OVER THE WARNED AREA. THIS 
ADDITIONAL RAIN MAY PROLONG THE TIME NEEDED FOR ANY FLASH FLOOD 
WATERS TO RECEDE. THEREFORE...THE WARNING CONTINUES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIMBERLING...
HICKSVILLE AND BASTIAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3716 8140 3720 8104 3708 8101 3705 8140

$$

DS
879 
WGUS71 KRNK 170055
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT SUN MAY 16 2010

VAC021-185-170104-
/O.EXP.KRNK.FF.W.0028.000000T0000Z-100517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-
855 PM EDT SUN MAY 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM EDT FOR EASTERN
TAZEWELL AND SOUTHERN BLAND COUNTIES...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. NO REPORTS OF 
FLASH FLOOD HAVE BEEN RECEIVED AND MOST OF THE PRECIPITATION THROUGH 
THE REMAINDER OF THE EVENING WILL BE LIGHT.

LAT...LON 3716 8140 3720 8104 3708 8101 3705 8140

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:40 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 16, 1:40 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT SUN MAY 16 2010

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE REGION WILL DRIFT BACK SOUTH INTO NORTH
CAROLINA TODAY. A COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD
FROM THE LOWER MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY
MONDAY NIGHT...AS THE FRONT ACROSS NORTH CAROLINA LIFTS BACK NORTH
AS A WARM FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE
AREA ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING SFC AND UPPER AIR ANALYSIS SHOWS THAT THE WEDGE OF DRIER
MORE STABLE AIR HAS BEEN SLOW TO MOVE INTO THE CWA...WITH MOST OF
THE AREA STILL IN 60= DEGREE DEWPOINTS...AND ONLY A WEAK NE WIND
IN THE VA PIEDMONT. MEANWHILE...A MODIFIED RNK SOUNDING SHOWS THAT
WE WILL LIKELY SEE 1000 TO 1500 J/KG CAPE THIS AFTERNOON IN THE
WESTERN CWA...WITH HIGH PWATS INDICATING A CHC FOR HEAVY RAINFALL.
THE SHEAR IS FAIRLY WEAK...AND ABOVE 900 MBS IS UNIDIRECTIONAL
FROM THE WEST. WITH A LOW LEVEL EASTERLY FLOW...THIS IS A GOOD
WIND PROFILE FOR TRAINING STORMS- ALL INGREDIENTS FOR THE FLASH
FLOOD WATCH THAT WE HAVE GOING. WE ARE CONSIDERING EXPANDING THE
WATCH- SEE HYDROLOGY SECTION BELOW. MAIN CHANGE TO THE NEAR TERM
WILL BE TO SLOW DOWN THE JUMP TO LIKELY POPS IN THE MTNS- LOOKS
LIKE IT WILL TAKE UNTIL AFTER 100 PM OR SO FOR STORMS TO REALLY
GET GOING IN THE NC MTNS. WILL ALSO MAKE SOME UPWARD ADJUSTMENTS
TO TEMPS...BASED ON SKY COVER AND THE WEAK NE FLOW/WEDGE
DEVELOPING.

PREVIOUS DISCUSSION...
WEAK RESIDUAL FRONT HAS BRIEFLY BUCKLED BACK NORTH
THIS MORNING WITH AN ASSOCIATED WEAK WAVE ALONG THE BOUNDARY THAT
CONTINUES TO AID CONVECTION OVER THE SOUTH. EXPECT THIS IMPULSE TO
EXIT THIS MORNING ALLOWING THE FRONT TO SLIDE BACK SOUTH OF THE
AREA AS WEAK WEDGING TAKES SHAPE FROM NE TO SW TODAY. HOWEVER PUSH
OF COOL AIR WONT BE ALL THAT STRONG INITIALLY AS THE SURFACE HIGH
REMAINS WELL TO THE NORTH. THIS SHOULD ALLOW SOME HEATING TO
DEVELOP IN SPOTS MAINLY OVER THE WEST AHEAD OF THE NEXT PIECE OF
S/W ENERGY ENTERING THE TN VALLEY THIS MORNING. THIS IN COMBO WITH
THE ONSET OF LOW LEVEL SE FLOW AND OLD OUTFLOW SHOULD SPARK SCTD
CONVECTION OVER THE FAR WEST THIS AFTERNOON...WITH A GRADUAL
INCREASE IN COVERAGE BY EVENING AS AXIS OF HIGHER PWATS AND LIFT
ARRIVE. MORE STABLE AIR SHOULD BE JUST EAST OF THE BLUE RIDGE
DURING THE AFTERNOON WITH LESS DEEP CONVECTIVE CHANCES THERE BUT
STILL ENOUGH FOR CHANCE SHRA POPS. OTRW CLOUDS AND TEMPS A BIT
TRICKY WITH POTENTIAL FOR SOME SUNNY BREAKS ESPCLY WESTERN HALF
WHERE HIGHS WILL BE WARMER AND COOLER NE PER POSSIBLE LOW CLOUDS
LATER ON. THIS REFLECTED VIA THE BIT WARMER MET MOS WHICH USUALLY
DOES BEST WITH THE CAD SO STAYING JUST ABOVE THE CHILLY MAV MOS
VALUES TODAY.

BEST SHOT AT MORE WIDESPREAD HEAVY RAIN ARRIVES THIS EVENING OVER
THE WEST AS THE NEXT SURFACE WAVE APPROACHES AND THE FRONT STARTS TO
LIFT BACK NE INTO THE WEDGE. INCREASING 85H JET SUPPORTED BY RATHER
STRONG S/SE FLOW ALOFT SHOULD ENHANCE LIFT ALLOWING FOR A POSSIBLE
AXIS OF SLOW MOVING HEAVY RAIN ESPCLY WEST OF THE BLUE RIDGE
OVERNIGHT. GIVEN SOME SURFACE INSTAB INITIALLY AND ELEVATED
CONVECTION POTENTIAL LATER...DECIDED TO HOIST A FLASH FLOOD WATCH
FOR MUCH OF THE WEST STARTING LATER TODAY INTO MUCH OF MONDAY. THIS
SIMILAR TO THE GFS/ECMWF SOLUTIONS AND SUPPORTED BY 1.5 INCH
PWATS...STRONG 85H RH TRANSPORT LATE AS WELL AS POSSIBLE TRAINING
ECHOES PER UNIDIRECTIONAL SW FLOW ALOFT. ALTHO OVERALL FFG RATHER
HIGH...MANY OF THESE AREAS HAVE SEEN SPOTS RECEIVE HEAVY RAIN SINCE
FRIDAY AND EXPECT HIGH ENOUGH RAINFALL RATES TO POSSIBLY CAUSE
PROBLEMS. WATCH MAY NEED TO BE EXPANDED EAST AT LEAST TO INCLUDE
MORE AREAS ALONG THE SOUTHERN BLUE RIDGE IF APPEARS QPF OF UP TO 3
INCHES COULD OCCUR WITHIN ELEVATED CONVECTION. HOWEVER IFFY
FARTHER EAST PER DAMPENING OF LIFT VIA THE WEDGE. OTRW RAIN SHOULD
SLOWLY TRANSLATE EAST OVERNIGHT RESULTING IN CAT POPS ALL AREAS
AFTER MIDNIGHT WITH HEAVY RAIN MENTION WEST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
S/W TROF WILL CROSS THE AREA MONDAY OVERTOP THE WEDGE WITH THE
INITIAL SURFACE LOW REDEVELOPING NEAR THE COAST MONDAY NIGHT. EXPECT
LOBE OF MODERATE/HEAVY RAIN TO PIVOT EAST DURING THE DAY AND FINALLY
EXIT BY MONDAY EVENING. RAINFALL TOTALS ON AVERAGE SHOULD EXCEED A
COUPLE INCHES IN SPOTS WEST OF THE NEW RIVER WITH 1 TO 1.5 INCHES
POSSIBLE IN THE EAST. THUS CONTINUING TO RUN WITH CAT POPS FOR THE
MOST PART WITH A CHILLY DAY IN STORE AS SEE HIGHS STUCK IN THE 50S
TO AROUND 60 FROM ROANOKE NE AND MAINLY IN THE LOW/MID 60S ELSW
EXCEPT PERHAPS AROUND 70 WEST OF I-77 LATE IN THE DAY. SHOULD
CONTINUE TO DEAL WITH AT LEAST SPOTTY SHRA OR JUST LIGHT RAIN MONDAY
NIGHT IN WAKE OF THE MAIN SURFACE LOW AND AHEAD OF THE APPROACHING
5H TROF. THIS WILL KEEP ENOUGH UVV AROUND TO SUPPORT LIKELY/CAT POPS
BUT FOR MAINLY LIGHT QPF BEHIND THE MAIN AREA OF LIFT. LOWS COOL
WITHIN THE DEEP WEDGE WITH MOST IN THE 50S AND POSSIBLY UPPER 40S
NW.

A WEDGE OF VARYING DEGREES WILL LAST UNTIL THE MIDDLE OF NEXT WEEK.
ALTHOUGH A COLD FRONT CROSSES BY WEDNESDAY...ITS WEST TO EAST
ORIENTATION ALLOWS HIGH PRESSURE TO BRIDGE ACROSS THE OHIO
VALLEY...KEEPING AN EASTERLY COMPONENT NEAR THE SURFACE. THE ONLY
MECHANISM TO DRY OUT THE LLVLS WILL BE INSOLATION...HOWEVER THE
SUNSHINE WILL BE DESTRUCTIVE...LEADING TO POP UP SHWS/STORMS. ANY
BREAKS/CLEARING IN THE AFTERNOON SHOULD FILL IN AGAIN OVERNIGHT.
THUS...DID GO A FEW WARMER THAN GUIDANCE FOR MIN TEMP. THE 0Z NAM
WAS BASICALLY THROWN OUT FOR TUESDAY...AND DESPITE ITS HIGHER
RESOLUTION...IT IS CONSISTENTLY TOO WRAPPED WITH MID LEVEL
DISTURBANCES AT THESE TIME STEPS. TUESDAY SHOULD FEATURE SCATTERED
SHWS AND SOME STORMS OUTSIDE OF THE WEDGE...AND WEDNESDAY THE
SAME...PERHAPS TO A LESSER DEGREE. MAX T REMAINS TOUGH BOTH
DAYS...AND TRIED TO USE 2M TEMPS FROM THE GFS AS A GUIDE...WHICH
PLACES MAX T SOMEWHAT BELOW GUIDANCE ON TUESDAY. PERHAPS MORE SUNSHINE
ON WEDNESDAY GETS TEMPS A FEW WARMER.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
UPPER TROF DRIFTING EAST OUT OF THE OHIO VALLEY WILL GRADUALLY FILL
AND WORK EAST OF THE BLACKSBURG FORECAST AREA AS THE WEEK
PROGRESSES. HOWEVER...COOL AIR ALOFT IN PROXIMITY TO DECAYING TROF
COMBINING WITH INCREASING INSOLATION BY DAY WILL SUPPORT THE
REDEVELOPMENT OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS
UNTIL TROF AXIS FINALLY MOVES EAST OF AREA ON FRIDAY.

TEMPERATURES WILL GRADUALLY MODERATE BACK TO MORE SEASONAL LEVELS
AS THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE
SUNSHINE AS DRIER AIR SLOWLY FILTERS IN FROM THE WEST IN ADVANCE
OF APPROACHING SURFACE HIGH PRESSURE. HPC GUIDANCE CLOSELY
OBSERVED THROUGH THE ENTIRE LONG TERM PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONVECTION DEVELOPING IN THE MTNS THIS AFTERNOON WILL BE SPREADING
EASTWARD INTO A DEVELOPING WEDGE EAST OF THE BLUE RIDGE. CONTINUED
SOUTHEAST FLOW TONIGHT IS EXPECTED TO PRODUCE WIDESPREAD
RAINFALL...ALONG WITH CIGS LOWERING TO IFR BETWEEN 17/06 AND
17/12Z. MAIN THREAT FROM TSTMS WILL AT BLF AND LWB...WITH A LOWER
THREAT AT ROA AND DAN SINCE THEY WILL BE IN THE WEDGE. BLF HAS THE
HIGHEST CHC- LIKELY...OF A TSTM WITH VERY HEAVY DOWNPOURS...AND A
LOW CHC OF WIND GUSTS OF 30 TO 40 KNOTS...GENERALLY IN THE 16/21Z
TO 1700Z TIME PERIOD.

A FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
LATE TONIGHT AND MONDAY...BECOMING THE CONTINUED FOCUS FOR OVER-
RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY
HAVE VERY HEAVY RAIN. THIS WILL LIKELY KEEP WIDESPREAD IFR/LOW
MVFR CONDITIONS THRU MONDAY NIGHT.

VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY AND CONTINUE INTO
THURSDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER
UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS MAY RESULT IN HEAVY DOWNPOURS ACROSS THE
WEST THIS AFTERNOON WITH MORE WIDESPREAD HEAVY RAINFALL POSSIBLE
OVERNIGHT INTO MONDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
MUCH OF THE REGION WEST OF THE BLUE RIDGE FOR POTENTIAL RAPID RUNOFF
FROM SHOWERS AND STORMS THAT COULD PRODUCE RAINFALL RATES OF MORE
THAN 2 INCHES PER HOUR LATER TODAY THRU MONDAY. WITH A SLOWLY
MOVING BAND OD SHOWERS/TSTMS TRANSLATING EASTWARD ACROSS THE MTNS
LATE THIS AFTERNOON INTO TONIGHT...THE FLASH FLOOD WATCH MAY NEED
TO BE EXPANDED TO INCLUDE AT LEAST WILKES...SURRY...PATRICK FLOYD
AND MONTGOMERY COUNTIES. WILL LOOK SAT THE 12Z GUIDANCE COMING IN
AND MAKE THAT DECISION BEFORE 400 PM. RAINFALL TOTALS OF AN INCH OR
MORE MAY ALSO OCCUR EAST OF THE BLUE RIDGE BUT WITH LESS
THUNDERSTORM COVERAGE EXPECTING LOWER RAINFALL RATES AND A REDUCED
FLOOD THREAT AT THIS POINT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ007-009>013-
     015-016.
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ042>045.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...JH/KM
LONG TERM...WERT
AVIATION...JH/JJ
HYDROLOGY...
Hazardous weather outlook, May 16, 4:05 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT SUN MAY 16 2010

NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
405 AM EDT SUN MAY 16 2010

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY.

NCZ003>006-019-020-170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
405 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...LOCALLY VERY
HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND POSSIBLE THUNDERSTORMS MAY RESULT IN MORE HEAVY
RAINFALL ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-017>020-022>024-032>035-043>047-058-059-170815-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS MAY RESULT IN A PERIOD OF HEAVY RAINFALL LATER TONIGHT.
RAINFALL COULD BE ENOUGH TO RESULT IN LOCALIZED AND POOR DRAINAGE
FLOODING BY EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL HEAVY RAIN IS LIKELY MONDAY WITH ISOLATED FLOODING
POSSIBLE ESPECIALLY ALONG THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 1:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT SUN MAY 16 2010

VAZ009-012-015-161945-
GRAYSON VA-SMYTH VA-WYTHE VA-
145 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 141 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF SPEEDWELL TO WHITETOP...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL REMAIN OVER THE MOUNT ROGERS AREA THROUGH 300
PM...AND BE NEAR COMERS ROCK AROUND 200 PM...COLEMAN STORE AROUND
215 PM...IVANHOE AROUND 230 PM...VOLNEY AROUND 300 PM AND SPRING
VALLEY AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3697 8114 3685 8089 3683 8092 3681 8104
      3677 8101 3658 8130 3662 8161 3671 8167

EXPERIMENTAL

JJ
Special weather statement, May 16, 2:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SUN MAY 16 2010

VAZ010-161900-
BLAND VA-
233 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND COUNTY...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
BURKES GARDEN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SUITER AROUND 300 PM.

LAT...LON 3708 8131 3709 8128 3712 8127 3713 8129
      3724 8107 3710 8102 3705 8131

EXPERIMENTAL

DS
Special weather statement, May 16, 2:37 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SUN MAY 16 2010

VAZ012>014-017-161930-
FLOYD VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
237 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY...PULASKI AND
WYTHE COUNTIES...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ALLISONIA...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. OTHER SHOWERS AND
STORMS ARE FORMING JUST SOUTH OF INTERSTATE 81 IN PULASKI AND
MONTGOMERY COUNTY. THESE SHOWERS AND STORMS WILL HAVE THE POTENTIAL
OF PRODUCING VERY HEAVY RAIN.

THIS STORM WILL BE NEAR ALLISONIA AROUND 330 PM.

LAT...LON 3696 8094 3714 8037 3703 8033 3691 8061
      3693 8063 3691 8068 3689 8068 3688 8071
      3688 8073 3686 8079 3685 8086

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:09 PM EDTSpecial Weather StatementRNKSmyth, Tazewell66 min
May 15, 8:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd43 min
May 15, 11:27 PM EDTSpecial Weather StatementRNKHalifax48 min
May 15, 11:31 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
May 15, 11:35 PM EDTSpecial Weather StatementRNKPittsylvania25 min
May 16, 12:14 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville31 min
May 16, 12:46 AM EDTSpecial Weather StatementRNKCity of Martinsville29 min
May 16, 1:10 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville50 min
May 16, 4:19 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more48 hr
May 16, 1:45 PM EDTSpecial Weather StatementRNKGrayson, Wythe2 hr
May 16, 1:56 PM EDTFlash Flood WarningRNKGrayson6 hr
May 16, 2:33 PM EDTSpecial Weather StatementRNKBland27 min
May 16, 2:37 PM EDTSpecial Weather StatementRNKPulaski53 min
May 16, 3:11 PM EDTSpecial Weather StatementRNKPulaski, City of Radford19 min
May 16, 3:36 PM EDTSpecial Weather StatementRNKCity of Galax54 min
May 16, 3:38 PM EDTSpecial Weather StatementRNKCity of Radford37 min
May 16, 3:41 PM EDTSpecial Weather StatementRNKTazewell64 min
May 16, 4:05 PM EDTSevere Thunderstorm WarningRNKGrayson30 min
May 16, 4:13 PM EDTSpecial Weather StatementRNKSmyth32 min
May 16, 4:36 PM EDTSpecial Weather StatementRNKGrayson24 min
May 16, 4:57 PM EDTSpecial Weather StatementRNKTazewell33 min
May 16, 5:02 PM EDTSpecial Weather StatementRNKGrayson28 min
May 16, 5:19 PM EDTFlash Flood WarningRNKSmyth, Tazewell6 hr
May 16, 6:18 PM EDTSpecial Weather StatementRNKCarroll27 min
May 16, 6:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
May 16, 7:01 PM EDTSpecial Weather StatementRNKCarroll29 min
May 16, 7:36 PM EDTSpecial Weather StatementRNKFloyd, City of Radford24 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.